Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Des Moines, IA

June 18, 2003Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2003, 2:12 PM CDT for Polk County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 2:12 PM CDT (19:12 UTC)
Expired
Jun 18, 2003, 2:45 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Polk County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KDMX 181912
SVRDMX
IAC153-181945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
212 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POLK COUNTY IN CENTRAL IOWA

* UNTIL 245 PM CDT

* AT 210 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF ALLEMAN...OR ABOUT 20 MILES
  NORTH OF DES MOINES...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ALLEMAN AROUND 225 PM...
  5 MILES WEST OF ELKHART AROUND 235 PM AND
  NEAR ANKENY AROUND 245 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4185 9338 4185 9380 4168 9379 4168 9338

RUSSELL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 AM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, Jun 18, 3:00 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT WED JUN 18 2003

PROBLEMS RELEGATED PRIMARILY TO THE FIRST PERIOD AS BOUNDARY SLIPS
THROUGH THE STATE...THEN AGAIN BY THE LATE WEEKEND INTO NEXT WEEK AS
WESTERN TROF DEVELOPS.  FRONT IS CURRENTLY MOVING INTO NORTHERN IA
WITH MINIMAL FORCING AS MAIN SHORTWAVE ENERGY REMAINING WELL TO THE
NORTH.  THE WEAK INSTABILITY AND SHEAR HAS PRODUCED ONLY ISOLATED
CONVECTION AND MOST OF THIS HAS REMAINED OUTSIDE OF THE CWA.  THIS
BOUNDARY WILL CONTINUE TO SLIDE ACRS THE STATE TODAY AS SFC RIDGE
BUILDS INTO THE NORTHERN MIDWEST.  INSTABILITY WILL INCREASE ALONG
AND AHEAD OF THE BOUNDARY WITH CAPES OVER 1000J/KG BY MIDDAY.  SHEAR
WILL REMAIN MINIMAL SO ORGANIZED SEVERE CONVECTION IS NOT
ANTICIPATED. SIMILAR SCENARIO TO YESTERDAY WITH MAIN THREAT FROM
LOCALIZED HEAVY RAINFALL WITH SLOW MOVING STORMS.  TEMPERATURES
SHOULD RISE NICELY IN WARM SECTOR AHEAD OF THE FRONT AND HAVE GONE
WITH HIGHER FWC/MET FOR MOST LOCATIONS.

A RELATIVELY STRONG SFC RIDGE WILL SLIDE INTO THE MIDWEST TONIGHT
AND LINGER THROUGH EARLY SATURDAY.  MOST OF THE CWA WILL SEE A
NORTHERLY FLOW TONIGHT BECOMING MORE EASTERLY BY LATE IN THE WORK
WEEK. THIS WILL IMPART DRY CONDITIONS AND MODERATE TEMPERATURES ACRS
THE STATE THROUGH THE END OF THE WEEK AS A LONG WAVE TROF GRADUALLY
SETS UP ACRS THE WESTERN US. THE TROF WL EVENTUALLY DRAW MOISTURE
BACK INTO THE STATE AND AVN DEVELOPS CONVECTION AS THE THETA-E
ADVECTION INCREASES ON SATURDAY. OTHER MODELS NOT AS AGGRESSIVE WITH
CONVECTION AND WL CONTINUE TO HOLD OFF ON PCPN FOR SATURDAY.  THE
REMAINDER OF THE EXTENDED APPEARS IN FAIRLY GOOD SHAPE AS SEVERAL
SHORTWAVES EJECT OUT OF THE WESTERN TROF WITH TIMING BECOMING THE
PRIMARY ISSUE.

.DSM...NONE

COGIL
Hazardous weather outlook, Jun 18, 5:45 AM CDT, 8 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH THROUGH CENTRAL IOWA TODAY PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS.  WEAK TO MODERATE INSTABILITY
IS FORECAST BY MIDDAY WITH SHEAR REMAINING WEAK.  THEREFORE...ANY
SEVERE STORMS WILL REMAIN ISOLATED WITH THE MAIN THREAT FROM LARGE
HAIL. HOWEVER...THE SLOW MOVEMENT OF THE STORMS WILL ALLOW MODERATE
TO HEAVY RAINFALL TO OCCUR IN ISOLATED LOCATIONS...WHERE UP TO 2
INCHES OF RAIN MAY FALL IN A SHORT PERIOD OF TIME.  THE FRONT WILL
PUSH SOUTH OF THE STATE THIS EVENING WITH THE THREAT OF
THUNDERSTORMS ENDING BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM SUNDAY INTO
TUESDAY OF NEXT WEEK.  SOME SEVERE WEATHER MAY OCCUR WITH THESE
STORMS...HOWEVER THE TIMING AND EXTENT IS NOT KNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

In the hours before

Local storm report, Jun 18, 2:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
0200 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    NEVADA                    IA   58 MPH WIND GUST
06/18/03   STORY                          REPORTED BY NEVADA
                                          SCHOOLNET SITE

0140 PM    NEVADA                    IA   WIND DAMAGE
06/18/03   STORY                          MATURE TREES DOWN.
                                          REPORTED BY STORY COUNTY
                                          SHERIFF.

RLD
Local storm report, Jun 18, 2:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0200 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    NEVADA                    IA   58 MPH WIND GUST
06/18/03   STORY

0140 PM    NEVADA                    IA   WIND DAMAGE
06/18/03   STORY                          MATURE TREES DOWN.
                                          REPORTED BY STORY COUNTY
                                          SHERIFF.

0140 PM    NEVADA                    IA   WIND DAMAGE
06/18/03   STORY                          MATURE TREES DOWN.
                                          REPORTED BY STORY COUNTY
                                          SHERIFF.

RLD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:14 PM CDTSevere Thunderstorm WarningDMXWarren46 min
Jun 18, 1:37 PM CDTSevere Thunderstorm WarningDMXStory53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.